Winter Storm, Butler
- When
- December 8, 6:30 PM EST to 10:00 PM EST
- Where
- Butler forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.439, -84.576 (the zone’s center; the record gives no point)
An upper level low pressure tracked through Ohio on Thursday. surface low pressure moved from Kentucky into Ohio during the afternoon and evening.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
An upper level low pressure tracked through Ohio on Thursday. In response to the upper low...surface low pressure moved from Kentucky into Ohio during the afternoon and evening. Colder temperatures from the upper low combined with moisture from the surface low to bring a snow...sleet...and freezing rain combination for much of the Ohio Valley. The temperatures in much of the Scioto Valley were warm enough to cut snowfall totals here...but the majority of western Ohio received 5 to 6 inches of snowfall from this system.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 8, 4:12 PM EST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
412 PM EST THU DEC 8 2005
.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
SURFACE ANALYSIS SHOWS DEEPENING DOUBLE BARREL LOW FROM NASHVILLE
TO SOUTH CHAMPAIGN ILLINOIS WITH SELY FLOW ACROSS THE FORECAST
AREA. SATELLITE IMAGERY SHOWS CLOUD TOPS HAVE BEEN COOLING. KILN
RADAR SHOWS RETURNS HAVE BEEN INCREASING IN COVERAGE AND INTENSITY
ACROSS SW FORECAST AREA.
ALL MODELS ARE IN GOOD AGREEMENT WITH TAKING NORTHERN PART OF
SURFACE LOW UP INTO THE GREAT LAKES AS SOUTHERN LOW JUMPS TO THE
EAST COAST. SUBTLE DIFFERENCES IN LOW LEVEL THICKNESSES BETWEEN
MODELS. RUC IS THE COOLEST WITH NAM AND GFS BEING A BIT WARMER. AS
A RESULT OF CURRENT TRENDS AND LATEST MODEL RUNS HAVE DECREASED
SNOW AMOUNTS SOUTH OF I-71 CORRIDOR PER SOME MIX OF SLEET AND
FZRA. HAVE TRIED TO STICK WITH 1300 DM (1000-850 MB THICKNESS) AS
A DELINEATION OF SNOW/MIX OFF RUC. THE RUC SEEMS TO HAVE THE BEST
FIT WITH CURRENT CONDITIONS. REASON FOR 1300 DM WAS WITH STRONG
LIFT FOR THE NEXT 6 HOURS FIGURE DIABATIC COOLING WILL HELP TO
KEEP SNOW GOING AT A WARMER THICKNESSES. WILL HAVE TO MONITOR.
USING GARCIA METHOD HAVE GONE WITH A 4 TO 6 INCH RANGE NORTH OF
I-71. RIGHT NOW THINK MAX SNOWFALL WILL BE IN A STRIP OF 10 TO 50
MILES NORTH OF I-71 WITH 5 TO 6 INCHES BEING THE AVERAGE
MEASUREMENT.
GRADIENT REALLY TIGHTENS UP OVERNIGHT AS SURFACE LOW GOES FROM
POSITIVE TO NEGATIVE. THIS WILL CREATE WIND GUSTS TO 30 MPH AND
ALONG WITH BLOWING AND DRIFTING OF SNOW.
REST OF SHORT TERM FORECAST IS BENIGN. MAV TEMPS LOOK REASONABLE
CONSIDERING THE SPREAD FROM MET AND FWC. WILL GO WITH MET FOR
OVERNIGHT LOWS FRIDAY NIGHT WITH FRESH SNOW PACK AND CLEAR SKIES.
IT SHOULD TAKE A LITTLE WHILE FOR THE SW WIND TO MIX IN.
TIPTON
&&
.LONG TERM (SUNDAY THROUGH THURSDAY)...
RATHER COLD UNSETTLED WX PATTERN TO CONTINUE FOR OH VLY THRU
EXTENDED. SFC LO TRACKING THRU GRT LKS TO BEGIN ON SUN. TRAILING
COLD FRONT WILL TRACK THRU FCST AREA DURING DAY SUN USHERING IN
REINFORCING SHOT OF ARCTIC AIR TO REGION. BNDRY LYR THICKNESSES
REMAIN COLD ENUF THAT ALL PCPN WILL FALL IN FORM OF -SN. AT THIS
POINT...PCPN LOOKS RELATIVELY LIGHT WITH POTENTIAL FOR RESIDUAL LK
EFFECT -SHSN CONTINUING FOR SUN NIGHT. A SECONDARY MID LVL S/WV
EMBEDDED IN MEAN LONGWAVE TROF WILL DROP INTO FCST AREA FOR
MON...AND FEEL IT IS PRUDENT TO CONTINUE WITH A CHANCE FOR -SHSN.
HI PRES THEN BRIEFLY BUILDS IN FOR TUES AS WEAK MID LVL RIDGING
DVLPS AHEAD OF NEXT S/WV MOVING OUT OF NRN PLAINS. THIS FEATURE
WILL TRACK INTO LWR GRT LKS FOR MIDWEEK AND PROVIDE ADDL CHANCES FOR
PRIMARILY -SN. THERE IS SOME MODEL DISCREPANCY REGARDING THE
HANDLING OF THIS SYSTEM. HAVE TRENDED WITH CONSENSUS SOLN OF
BRINGING S/WV THRU REGION ON WED...ALTHOUGH 12Z GFS NOW DELAYING
THIS SYSTEM UNTIL ERLY THURS. WILL GO WITH 30 POPS WED...BUT HAVE
LINGERED LO CHC POPS INTO THURS TO ACCOUNT FOR 12Z GFS SOLN.
HAVE CONTINUED TREND OF KEEPING TEMPS BELOW NORMAL AND LOWER THAN
MEX/MEN GUID. TAKING INTO CONSIDERATION POTENTIAL SNOW COVER FROM
EVENT TONIGHT AND LARGE UPR LVL TROF FOR EASTERN CONUS AS WELL AS
POTENTIAL FOR MORE CLOUDS/PCPN IN EXTENDED...COLDER TEMPS CERTAINLY
APPEAR MORE PLAUSIBLE. HAVE HIGHS GENERALLY IN U20S/L30S THRU BULK
OF EXTENDED PERIOD.
RYAN
&&
.PREVIOUS DISCUSSION...
(ISSUED 111 PM EST THU DEC 8 2005)
.AVIATION (18Z-18Z)...
LOW PRESSURE TO MOVE ACROSS CWA TONIGHT. MIXED PRECIPITATION IN
ADVANCE OF LOW MOVING INTO CVG...LUK BY 20Z. LOOKING AT
THICKNESS VALUES SHOULD TRANSLATE NORTH INTO ILN...CMH AND LCK BY
00Z. SHOULD BE ALL SNOW AT DAY. HEAVIER PCPN SHOULD CAUSE PRECIP
TO RETURN TO ALL SNOW THIS EVENING WITH CAA TONIGHT. MOISTURE CUTS
OFF AROUND 03Z TO 06Z FROM WEST TO EAST. EXPECT LINGERING LOW
CLOUDS AND SCATTERED -SN THROUGH 12Z. CIGS WILL RISE FROM 12Z TO 18Z.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...HEAVY SNOW WARNING FOR OHZ026-034-035-042>046-051>056-060>063-
070>072-077 UNTIL 6 AM FRIDAY.
...WINTER STORM WARNING FOR OHZ064-065-073-074-078>080 UNTIL 6 AM
FRIDAY.
...WINTER WEATHER ADVISORY FOR OHZ081-082-088 UNTIL 6 AM FRIDAY.
KY...WINTER STORM WARNING FOR KYZ089-090-094>096 UNTIL 6 AM FRIDAY.
...HEAVY SNOW WARNING FOR KYZ091>093 UNTIL 6 AM FRIDAY.
...WINTER STORM WARNING FOR KYZ097>099 UNTIL 6 AM FRIDAY.
...WINTER WEATHER ADVISORY FOR KYZ100 UNTIL 6 AM FRIDAY.
IN...HEAVY SNOW WARNING FOR INZ050-058-059-066-073>075-080 UNTIL 6
AM FRIDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 537 AM EST THU DEC 8 2005 INZ066-073>075-080-KYZ091>093-OHZ070>072-077-078-091045- FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-BOONE-KENTON- CAMPBELL-BUTLER-WARREN-CLINTON-HAMILTON-CLERMONT- 537 AM EST THU DEC 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST INDIANA...NORTHERN KENTUCKY AND SOUTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT A HEAVY SNOW WARNING IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EST FRIDAY. SNOW WILL DEVELOP QUICKLY ACROSS THE REGION THIS AFTERNOON. SNOWFALL AMOUNTS BY LATE AFTERNOON WILL BE 1 TO 2 INCHES. THE SNOW WILL CONTINUE INTO TONIGHT...WITH TOTAL ACCUMULATIONS OF 4 TO 6 INCHES EXPECTED BY FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SNOW SPOTTERS ARE REQUESTED TO REPORT SNOWFALL AMOUNTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KYZ089-090-094>096-091045- CARROLL-GALLATIN-OWEN-GRANT-PENDLETON- 537 AM EST THU DEC 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT A HEAVY SNOW WARNING IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 AM EST FRIDAY. SNOW WILL DEVELOP QUICKLY ACROSS THE REGION THIS AFTERNOON. SNOWFALL AMOUNTS BY LATE AFTERNOON WILL BE 1 TO 2 INCHES. THE SNOW WILL CONTINUE INTO TONIGHT...WITH TOTAL ACCUMULATIONS OF 4 TO 6 INCHES EXPECTED BY FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SNOW SPOTTERS ARE REQUESTED TO REPORT SNOWFALL AMOUNTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KYZ097>099-OHZ073-079-080-091045- BRACKEN-ROBERTSON-MASON-ROSS-BROWN-HIGHLAND- 537 AM EST THU DEC 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO AND SOUTH CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EST FRIDAY. SNOW WILL DEVELOP QUICKLY ACROSS THE REGION THIS AFTERNOON. FREEZING RAIN MAY MIX WITH THE SNOW. SNOWFALL AMOUNTS BY LATE AFTERNOON WILL BE 1 TO 2 INCHES...WITH LIGHT ICE ACCUMULATIONS POSSIBLE. THE SNOW WILL CONTINUE INTO TONIGHT...WITH TOTAL ACCUMULATIONS OF 3 TO 5 INCHES EXPECTED BY FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SNOW SPOTTERS ARE REQUESTED TO REPORT SNOWFALL AMOUNTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. OHZ045-046-054>056-063>065-074-091045- UNION OH-DELAWARE-MADISON-FRANKLIN OH-LICKING-FAYETTE OH-PICKAWAY- FAIRFIELD-HOCKING- 537 AM EST THU DEC 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT A HEAVY SNOW WARNING IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EST FRIDAY. SNOW WILL DEVELOP QUICKLY ACROSS THE REGION LATE THIS AFTERNOON. SNOWFALL AMOUNTS BY LATE AFTERNOON WILL BE 1 TO 2 INCHES. THE SNOW WILL CONTINUE INTO TONIGHT...WITH TOTAL ACCUMULATIONS OF 3 TO 5 INCHES EXPECTED BY FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SNOW SPOTTERS ARE REQUESTED TO REPORT SNOWFALL AMOUNTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KYZ100-OHZ081-082-088-091045- LEWIS-ADAMS-PIKE-SCIOTO- 537 AM EST THU DEC 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY AND SOUTH CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM FRIDAY MORNING. SNOW WILL DEVELOP BY LATE THIS AFTERNOON. SNOW AMOUNTS BY LATE AFTERNOON WILL BE AN INCH OR LESS. SNOW WILL CONTINUE TONIGHT...WITH SLEET ALSO POSSIBLE. TOTAL SNOW ACCUMULATION WILL BE 1 TO 3 INCHES BY FRIDAY MORNING...WITH LIGHT SLEET ACCUMULATION POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. INZ050-058-059-OHZ026-034-035-042>044-051>053-060>062-091045- WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY- LOGAN-MIAMI-CHAMPAIGN-CLARK-PREBLE-MONTGOMERY-GREENE- 537 AM EST THU DEC 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL INDIANA...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT A HEAVY SNOW WARNING IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EST FRIDAY. SNOW WILL DEVELOP QUICKLY ACROSS THE REGION THIS AFTERNOON. SNOWFALL AMOUNTS BY LATE AFTERNOON WILL BE 1 TO 2 INCHES. THE SNOW WILL CONTINUE INTO TONIGHT...WITH TOTAL ACCUMULATIONS OF 3 TO 5 INCHES EXPECTED BY FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SNOW SPOTTERS ARE REQUESTED TO REPORT SNOWFALL AMOUNTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
24 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5488372, 5489010, 5489015, 5488377, 5489018, 5489016, 5489017, 5489009, 5488373, 5489019, 5488370, 5488374, 5489021, 5488375, 5489013, 5488376, 5489008, 5488371, 5489012, 5489011, 5488378, 5489020, 5488601, 5489014.